Alert archive / Kansas / Excessive Heat Warnings in 2021

Excessive Heat Warning 3, NWS Kansas City, MO

July 30, 2021Linn County, Miami County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this excessive heat warning at Jul 30, 2021, 3:24 PM CDT for Linn County, Miami County, Kansas; Bates County, Missouri. It took effect at Jul 31, 2021, 1:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2021, 3:24 PM CDT (20:24 UTC)
In effect from
Jul 31, 2021, 1:00 PM CDT
Expired
Jul 31, 2021, 4:06 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO

Counties Linn County, KS, Miami County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS73 KEAX 302024
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
324 PM CDT Fri Jul 30 2021

KSZ057-060-MOZ053-311200-
/O.NEW.KEAX.EH.W.0003.210731T1800Z-210801T0100Z/
/O.CON.KEAX.EH.W.0002.000000T0000Z-210731T0200Z/
Miami-Linn KS-Bates-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Butler, Adrian, and Rich Hill
324 PM CDT Fri Jul 30 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 1 PM TO 8 PM CDT
SATURDAY...

* WHAT...For the first Excessive Heat Warning, dangerously hot
  conditions with heat index values up to 106. For the second
  Excessive Heat Warning, dangerously hot conditions with heat
  index values up to 105expected.

* WHERE...In Kansas, Miami and Linn KS Counties. In Missouri, 
  Bates County.

* WHEN...For the first Excessive Heat Warning, until 9 PM CDT 
  this evening. For the second Excessive Heat Warning, from 1 PM 
  to 8 PM CDT Saturday.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ025-102>105-MOZ020-028-029-037-043>045-054-310200-
/O.CON.KEAX.EH.W.0002.000000T0000Z-210731T0200Z/
Atchison KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-Buchanan-
Platte-Clay-Jackson-Cass-Johnson MO-Pettis-Henry-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, St. Joseph Airport, St. Joseph, Parkville, Platte City, 
Riverside, Weatherby Lake, Weston, Gladstone, Liberty, 
Excelsior Springs, Kansas City, Independence, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Clinton, 
and Windsor
324 PM CDT Fri Jul 30 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...Dangerously hot conditions with heat index values of 105
  to 110.

* WHERE...Portions of east central and northeast Kansas and 
  central, northwest and west central Missouri.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Extreme heat and humidity will significantly increase
  the potential for heat related illnesses, particularly for those
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
2 follow-up statements
492 
WWUS73 KEAX 310038
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
738 PM CDT Fri Jul 30 2021

KSZ057-060-MOZ053-311000-
/O.CAN.KEAX.EH.W.0002.000000T0000Z-210731T0200Z/
/O.CON.KEAX.EH.W.0003.210731T1800Z-210801T0100Z/
Miami-Linn KS-Bates-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Butler, Adrian, and Rich Hill
738 PM CDT Fri Jul 30 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT
SATURDAY...

* WHAT...Dangerously hot conditions Saturday afternoon with heat 
  index values up to 105 expected.

* WHERE...In Kansas, Linn KS and Miami Counties. In Missouri, 
  Bates County.

* WHEN...From 1 PM to 8 PM CDT Saturday.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ025-102>105-MOZ020-028-029-037-043>045-054-310145-
/O.CAN.KEAX.EH.W.0002.000000T0000Z-210731T0200Z/
Atchison KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-Buchanan-
Platte-Clay-Jackson-Cass-Johnson MO-Pettis-Henry-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, St. Joseph Airport, St. Joseph, Parkville, Platte City, 
Riverside, Weatherby Lake, Weston, Gladstone, Liberty, 
Excelsior Springs, Kansas City, Independence, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Clinton, 
and Windsor
738 PM CDT Fri Jul 30 2021

...EXCESSIVE HEAT WARNING IS CANCELLED...

Temperatures have cooled this evening and are anticipated to cool
further during the overnight hours. With lower temperatures
expected tomorrow the excessive heat warning has been cancelled.

$$
844 
WWUS73 KEAX 312106
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
406 PM CDT Sat Jul 31 2021

KSZ057-060-MOZ053-312215-
/O.CAN.KEAX.EH.W.0003.000000T0000Z-210801T0100Z/
Miami-Linn KS-Bates-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Butler, Adrian, and Rich Hill
406 PM CDT Sat Jul 31 2021

...EXCESSIVE HEAT WARNING IS CANCELLED...

Conditions will remain warm, but with widespread cloud cover,
ongoing rain in the area, and with cooler and drier air moving in,
the excessive heat will continue to lessen for the remainder of
the afternoon and evening. 

$$

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this excessive heat warning went out at Jul 30, 3:17 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 30, 3:17 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
317 PM CDT Fri Jul 30 2021

.Discussion...
Issued at 317 PM CDT FRI JUL 30 2021

A subtle but important boundary is in play today across a portion of
the forecast area this afternoon. This boundary is currently located
between a surface trough, which is located over the High Plains,
with its eastern periphery interacting with an adjacent surface
ridge, which is centered over the Great Lakes region. The surface
boundary marks a delineation between slightly cooler temps within
the surface high and warmer/moister surface temps within the area
more under the influence of the trough to the west. Agitated and
towering cumulus clouds are noted in several satellite imagery
channels running generally northwest to southeast along that
aforementioned boundary, which is running generally along the
Missouri River, extending southeastward toward the Ozark Plateau.
This CU field would be the likely spawning ground for an isolated
storm or two that can find it's way through a deteriorating cap. H7
temperatures appear to be on the low end of breakable, so it seems
very possible, if not likely that a few storms will pop up across
eastern Kansas and western Missouri over the next few hours. Given
the lack of deep layer forcing it's unlikely that coverage will
become widespread, but it's possible that local storm coverage may
see some higher coverage if outflows offer enough forcing for more
showers as we wind the daytime hours down. Could see some of these
storms continue into the sunset and beyond hours, but as diurnal
trends cool it would likely result in a decrease of coverage through
the evening. Further to the north, more numerous thunderstorms are
expected to form, across the northern Plains. These storms may
follow the mid level flow pattern into northern Missouri later
tonight, likely beyond the midnight hour. While there could be some
isolated gusty winds exceeding 60 mph, heavy rain should be the
bigger concern from a widespread standpoint. Flash flood guidance
across far northern Missouri exceeds 4 inches over 6 hours and over
3" per 3 hour guidance, so while there could be some isolated
occurrences of several inches, given what hi-res models appear to be
a progressive complex of storms it is unlikely that widespread
amounts exceeding 4+ inches will be realized. Still could see some
isolated flash flooding should some storms train over an area, but
this should be more the exception than the rule.

For Saturday, the ongoing complex will likely see some down trending
through the morning, but we could see an extension of the strong
storms into the early morning hours. This will also help push the
boundary to the I-70 corridor and possibly further south, which
would bring an effective end to the ongoing excessive heat
throughout the area. There are some indications that the boundary
may stall as it pushes south of I-70, which may keep a few counties
across EC Kansas and WC Missouri in the 100+ heat index range for at
least one more day. Some showery activity may be possible toward the
afternoon and evening hours on Saturday across the southern zones,
which would then end the excessive heat for that area as well.

The rest of the weekend, and most of next week should see the area
under the influence of surface ridging, which will be centered to
our northeast. This should keep a steady flow of relatively cooler
and drier air into the area for most of next week. That being said,
we can still expect near normal summer temperatures in the middle
80s. So while it'll be a break from the extreme heat and humidity,
it will still represent solid summer time weather.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1231 PM CDT FRI JUL 30 2021

VFR conditions expected for the bulk of the next 24 hours. A few
afternoon/evening pop up thunderstorms will be possible near the
terminals, but coverage will be pretty isolated, so confidence in
any specific impacts to the terminals is low. Should a
thunderstorm approach or impact a terminal then gusty errartic
winds and heavy rain will the most concerning part. Expect the
T-storm threat to wane around or after sunset, with overnight
conditions being VFR. Some low level wind shear concerns will be
present Saturday morning, as surface winds will be mostly
northeasterly and winds off the surface will be light
southwesterly.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 9 PM CDT this evening for KSZ025-
     057-060-102>105.

     Excessive Heat Warning from 1 PM to 8 PM CDT Saturday for KSZ057-
     060.

MO...Excessive Heat Warning until 9 PM CDT this evening for MOZ020-
     028-029-037-043>045-053-054.

     Excessive Heat Warning from 1 PM to 8 PM CDT Saturday for MOZ053.

&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Jul 30, 5:22 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
522 AM CDT Fri Jul 30 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
522 AM CDT Fri Jul 30 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heat and humidity will create heat index values up to 105 F this
afternoon for locations along and west of a Saint Joseph to Clinton
line, including the Kansas City metro.

 Strong to severe thunderstorms are possible late this afternoon and
 through the evening, mainly north of Interstate 70. Strong winds
and hail will be the primary threat with any storm that develops.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

 More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:24 PM CDTSpecial Weather StatementEAXDaviess51 min
Jul 29, 8:04 PM CDTSpecial Weather StatementEAXDeKalb41 min
Jul 29, 8:09 PM CDTSpecial Weather StatementEAXChariton, Daviess, Linn, Livingston, Macon, Randolph51 min
Jul 29, 8:55 PM CDTSpecial Weather StatementEAXCaldwell, Daviess50 min
Jul 30, 6:25 PM CDTSpecial Weather StatementEAXPettis35 min

Nearby

Excessive Heat Warnings in Kansas, 2021Excessive Heat Warnings in Missouri, 2021Every excessive heat warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.